Hail, Cambria
- When
- April 25, 3:20 PM EST
- Where
- Cambria County, 0.69 mi N of Ebensburg
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.490, -78.730
A retreating warm frontal zone and associated sharp temperature gradient combined with steep mid-level lapse rates to produce isolated large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
A retreating warm frontal zone and associated sharp temperature gradient combined with steep mid-level lapse rates to produce isolated large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Apr 25, 11:21 AM EST, 3 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1221 PM EDT SUN APR 25 2010 .SYNOPSIS... LOW PRESSURE AT THE SURFACE AND ALOFT WILL TRACK SLOWLY EASTWARD FROM THE OHIO VALLEY AND BRING OCCASIONAL RAIN AND THUNDERSTORMS TO THE REGION THROUGH EARLY TUESDAY. HIGH PRESSURE AND DRY WEATHER MAY RETURN FOR THE MIDDLE TO END OF THE UPCOMING WEEK. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... WATER VAPOR LOOP AND 12Z NAM SHOWS THAT A LARGE SWATH OF DRIER AIR AT MID/UPPER LEVELS HAS ADVECTED NE TO NEAR A KBFD TO KIPT AND KABE LINE AT 14Z. I PLAN TO WEIGHT THE LOCATION OF THE SFC/925MB QUASI STNRY FRONT MORE IN LINE WITH THE FINER RESOLUTION NAM/WRFARW/RUC COMPARED TO THE SLIGHTLY FURTHER NORTH GFS/SREF. GRID POINT SOUNDINGS...ALONG AND JUST TO THE EAST RT 219 (ACROSS THE LAURELS) ARE FAVORABLE FOR SUPERCELL DEVELOPMENT WITH THE POTENTIAL FOR ISOLATED TORNADOES CONSIDERING ML CAPES NEAR 1200 J/KG WITH 0-2KM HELICITY OF 200-250 M2/S2. MEAN WIND WILL BE FROM 230 AROUND 25 KTS...BUT STRONGER/RIGHT MOVING TSRA CELLS SHOULD MOVE AT APPROX 270 DEG AT 15-20 KTS. RECENT SWOMCD FROM THE STORM PREDICTION CENTER CONFIRMS THIS ANALYSIS...AND SUGGESTS THE POTENTIAL FOR SIMILAR STORM STRUCTURE FURTHER EAST ALONG THE MASON/DIXON LINE LATER IN THE AFTERNOON. THAT AREA...NEAR AND TO THE EAST OF I-81...MAY STAY COOL AIR DAMMED WITH THE SFC FRONT ABOUT 30 MILES SOUTH OF THE PENN BORDER...AND THE 925 MB FRONT RIGHT ALONG THE STATE LINE. SREF PROB OF CAPE EXCEEDING 1000 J/KG (A REQUIREMENT FOR SUPER-CELLULAR STRUCTURE TODAY) IS ABOUT 30-40 PERCENT NEAR KHGR AND POINTS JUST TO THE NORTH LATE THIS AFTERNOON. VERY LOW WET BULD ZERO LEVELS OF JUST 7 KFT AGL ACROSS THE LAURELS (WHERE STRONG TO SVR TSRA ARE EXPECTED TO BE FOCUSED FOR OUR CWA) COMBINED WITH 33-50 PERCENT OF THE CAPE ABOVE THE -20C LEVEL... WILL BRING THE LIKELIHOOD OF 3/4 TO 1 INCH HAIL THERE. MID MORNING...EXPANDED SLIGHT RISK AREA APPEARS TO BE TOO FAR NORTH INTO THE SHALLOW COOLER AIR...BUT ELEVATED TSRA WILL TRACK NORTH OVER THE 925 MB FRONT TO NEAR INTERSTATE 80 LATE TODAY/THIS EVENING BRINGING ANOTHER ROUND OF WIDESPREAD MDTLY HEAVY RAINFALL. IN THE TEMP DEPT...WILL BE ADJUSTING HOURLY VALUES AND AFTERNOON MAXS DOWN BY SEVERAL DEG F IN MOST AREAS (ONLY REACHING THE U40S TO LOWER 50S ACROSS NRN AND EASTERN PENN). && .SHORT TERM /8 PM THIS EVENING THROUGH MONDAY NIGHT/... CUT OFF UPPER LOW OVER THE CENTRAL U.S. WILL NEAR THRU THE NIGHT AND NEXT SURGE OF MSTR COMES IN ABOUT 6/9 HRS AFT THE AFTN CONVECTION WANES. OVERRUNNING RAIN IS THE MOST LIKELY RESULT...SINCE THERE WILL BE A VERY STABLE LOWEST 2KFT LAYER OVER ALL THE REGION BY THEN. EXPECT TEMPS TO BE STABLE UNDER THE CLOUDS AND RAIN. A RUMBLE IS POSSIBLE...BUT NOT LIKELY AND WILL HOLD OFF ON MENTIONS OF T FOR TONIGHT FOR NOW. SFC LOW DROPS SE THRU KPIT AND INTO DC AREA DURING THE DAY MONDAY. MORE CONVECTION IS POSSIBLE RIGHT ALONG THE SRN BORDER MON AFTN. UPPER LOW OPENS AND TROF AXIS LOOKS TO BE OVERHEAD BY 00Z TUES. OVERRUNNING PRECIP WILL COVER MUCH OF THE AREA LATE TONIGHT AND ALL DAY MONDAY...AND KEEP IT IN THE 50S OVER MOST OF THE REGION. PER LATEST SREF AND GEFS PLUMES...STORM TOTAL RAINFALL COULD NEAR 2 INCHES BY THE END OF THE SHORT TERM PD. BUT...THE GROUND IS PRETTY DRY ALL OVER THE REGION...BUT ESPECIALLY IN THE NRN TIER WHERE SOME STREAM FLOWS ARE DOWN CLOSE TO THE 1ST PERCENTILE OF HISTORICAL VALUES. && .LONG TERM /TUESDAY THROUGH SATURDAY/... MINIMAL ADJUSTMENTS TO EXTENDED PERIODS BEGINNING MON NGT THRU SUN WITH A HIGH CONFIDENCE IN SUB-SEASONAL CONDS. GEFS/SREF/NAEFS ENSEMBLES CONTINUE TO HAVE MINIMAL SPREAD AMONGST MEMBERS WITH REGARDS TO CUTOFF 500MB LOW SLOWLY SLIDING EAST ACROSS OH RVR VALLEY INTO MID- ATLANTIC TUE. ENSEMBLE MEMBERS PRODUCE MINIMAL SPREAD IN RETROGRADING A VORT MAX TUE FROM CANADIAN MARITIME TOWARDS THE SOUTHWEST CORNER OF QUEBEC. AS THIS TROUGH SLIDES SW TUE/WED CUTOFF LOW WILL BECOME ABSORBED WITH A TROUGH REMAINING ACROSS THE EASTERN THIRD OF THE CONUS. MODERATE RIDGING WILL OCCUR WED/THUR ALONG THE LEE-SIDE OF THE ROCKIES AND SLOWLY SLIDE EAST EJECTING EASTERN TROUGH TOWARDS THE ATLANTIC OCEAN. CONSIDERABLE CLOUD COVER IS EXPECTED FOR THE FIRST HALF OF THE WEEK WITH CHC FOR PRECIP TUE/WED. BNDRY COULD SLIP THRU TUE AND PROVIDE A CHC FOR LOW TOPPED CONVECTION TUE/WED...HOWEVER CONFIDENCE ATTM IS MINIMAL WITH DIFFLUENT FLOW POISED TO LIMIT LIFT MECHANISM. 850MB THERMAL TROUGH ARRIVES LATE MON AFTN/EVE AS TEMPS STEADILY FALL TO ARND -2 TO -4 DEG C BY 12Z TUE. THERMAL RIDGE SLOWLY LIFTS NE LATER IN THE EXTENDED PERIODS SUGGESTING MODERATING SFC TEMPS. ADDTL WARMTH MAY OCCUR AS SOUTHERLY FLOW AND MINIMAL SPREAD AMONGST ENSEMBLE MEMBERS FRI/SAT WITH 850MB TEMPS ARND 13 TO 15 DEG C. IN ADDITION TO THE MODERATING TEMPS IN THE LATE PERIODS OF THE EXTENDED PWAT VALUES RISE TO ARND 2 TO 3 STD DEV ABOVE AS A NARROW ATMOS RVR SLIDES NE FROM THE GULF. OVERALL IT APPEARS CONVECTIVE CHCS INCREASE FRI/SAT/SUN OF NEXT WEEK. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... A STORM SYSTEM APPROACHING FROM THE MIDWEST WILL KEEP WIDESPREAD POOR FLYING CONDS OVER CENTRAL PA THROUGH THIS AFTERNOON WITH IFR/LIFR CIGS...AND IFR TO MVFR VSBYS STAYING ENTRENCHED ACROSS ALL TAF SITES...THANKS TO A PERSISTENT NEAR SFC EASTERLY FLOW. THE EXCEPTION WILL BE AT KJST...WHERE THE SFC WARM FRONT HAS LIFTED JUST TO THE NORTHEAST AND WILL BRING MAINLY VFR TO MVFR CONDITIONS THERE THROUGH 00Z MONDAY. TSRA WILL BE TRIGGERED IN THE WARMER AIRMASS ACROSS SWRN PENN AND COULD BRING SOME BRIEFLY MUCH LOWER CIGS/VSBYS AND STRONG WIND GUSTS/HAIL (IN STRONG TO SCTD SVR TSRA) TO THE KJST AREA BETWEEN 18Z AND 23Z TDY. OUTLOOK... MON...WIDESPREAD RAIN/IFR CONDS. TUE...CLEARING SKIES. WED-THU...NO SIG WX EXPECTED. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DANGELO/LAMBERT NEAR TERM...DANGELO/LAMBERT SHORT TERM...DANGELO LONG TERM...BEACHLER AVIATION...LAMBERT/GARTNER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 315 AM EDT SUN APR 25 2010 PAZ004>006-010>012-037-041-042-045-046-049>053-058-260715- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-TIOGA- NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION- SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-SCHUYLKILL- 315 AM EDT SUN APR 25 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ017>019-024>028-033>036-056-057-059-063>066-260715- CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON- MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-PERRY-DAUPHIN- LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 315 AM EDT SUN APR 25 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. A WARM FRONT LIFT INTO SOUTHWESTERN PENNSYLVANIA TODAY. SHOWERS AND THUNDERSTORMS WILL DEVELOP NEAR AND SOUTH OF THE FRONT. SOME OF THESE STORMS COULD BECOME SEVERE AND CAUSE DAMAGING WINDS AND HAIL. TORNADOES ARE ALSO A SLIGHT POSSIBILITY VERY CLOSE TO THE WARM FRONT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DANGELO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
309 PM EDT SUN APR 25 2010
PAZ024-251945-
CAMBRIA PA-
309 PM EDT SUN APR 25 2010
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CAMBRIA COUNTY
THROUGH 345 PM EDT...
AT 304 PM EDT...A STRONG THUNDERSTORM WAS NEAR JOHNSTOWN...MOVING
NORTHEAST AT 25 MPH.
BRIEF WIND GUSTS TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS STORM WILL BE NEAR SOUTH FORK AROUND 320 PM...VINCO
AROUND 325 PM AND NANTY-GLO AROUND 330 PM.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...THE JOHNSTOWN
EXPRESSWAY...ROUTE 22...ROUTE 219...STATE ROAD 56.
LAT...LON 4051 7889 4042 7867 4025 7888 4026 7890
4027 7890 4029 7893 4029 7900 4031 7902
EXPERIMENTAL
FORECASTER: LAMBERTThe State College radar (KCCX), 78 km away, was scanning. The volume nearest the first event began at 20:22 UTC.
3 hail. Local standard time, as filed.
Quarter-size hail reported along Route 274 approximately 1.5 miles west of New Germantown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218562, 218563, 218564.